Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS San Diego, CA

October 1, 2010San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 1, 2010, 3:35 PM PDT for San Bernardino County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2010, 3:35 PM PDT (22:35 UTC)
Expired
Oct 1, 2010, 4:44 PM PDT
In force
69 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS56 KSGX 012235
FFWSGX
CAC071-020000-
/O.NEW.KSGX.FF.W.0023.101001T2235Z-101002T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 PM PDT FRI OCT 1 2010

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITY OF HESPERIA...

* UNTIL 500 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3447 11734 3440 11688 3424 11696 3434 11745

$$
 
SMALL
2 follow-up statements
303 
WGUS76 KSGX 012311
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT FRI OCT 1 2010

CAC071-020000-
/O.CON.KSGX.FF.W.0023.000000T0000Z-101002T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
411 PM PDT FRI OCT 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HESPERIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3447 11734 3440 11688 3424 11696 3434 11745

$$

SMALL
044 
WGUS76 KSGX 012344
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
444 PM PDT FRI OCT 1 2010

CAC071-012351-
/O.CAN.KSGX.FF.W.0023.000000T0000Z-101002T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
444 PM PDT FRI OCT 1 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO COUNTY...

THE LINE OF STORMS HAS WEAKENED AND MOVED NORTH...THEREFORE THE  
FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3447 11734 3440 11688 3424 11696 3434 11745

$$
 
SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:30 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 1, 2:30 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI OCT 1 2010

.SYNOPSIS...MOISTURE CIRCULATING AROUND UPPER LEVEL LOW PRESSURE
CENTERED OFF THE COAST WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY. THE MARINE LAYER WILL CAUSE COASTAL
LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING
LOCALLY INLAND. ANOTHER UPPER LOW WILL BRING COOLER WEATHER NEXT
WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-MONDAY)...VARIABLE MID CLOUDS WERE
FLOWING UP FROM THE S AND THERE WERE ISOLATED THUNDERSTORMS. THERE
WERE ALSO LOW CLOUDS AND PATCHY DENSE FOG IN THE COASTAL AREAS AND
WRN SAN DIEGO INLAND VALLEYS THIS MORNING. MOST OF THE THUNDERSTORMS
WERE OVER MOUNTAINS THIS AFTERNOON. AIRCRAFT SOUNDINGS INDICATED SE
WINDS IN THE MID LEVELS AND SW WINDS ALOFT. WEAK OFFSHORE GRADIENTS
FROM THE N AND ONSHORE TO THE E.

THE WEAK UPPER LOW WILL SLOWLY DRIFT N OFF THE COAST THROUGH
SATURDAY. A TROUGH APPROACHING FROM THE NW WILL ABSORB THIS LOW AND
THEN MOVE THROUGH EARLY MONDAY. MOIST UNSTABLE AIR CIRCULATING
AROUND THE LOW OFF THE COAST WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN ALL AREAS AT ANY TIME THROUGH SATURDAY EVENING.
HOWEVER...THERE SHOULD CONTINUE TO BE A PEAK IN CONVECTIVE ACTIVITY
DURING THE AFTERNOONS OVER THE MOUNTAINS. ADDITIONAL RAINFALL TOTALS
WILL BE QUITE VARIABLE DUE TO THE SHOWERY NATURE OF THE PRECIP.
DRYER SW FLOW ALOFT WILL DEVELOP SUNDAY INTO MONDAY.

THE MARINE LAYER WILL GRADUALLY DEEPEN TONIGHT AND SATURDAY
NIGHT...BUT MORE SO ON SUNDAY NIGHT. THIS WILL CAUSE LOW CLOUDS AND
FOG TO EXTEND FARTHER INLAND DURING THE NIGHTS AND MORNINGS.
HOWEVER...THE MID LEVEL MOISTURE MAY DISRUPT THE MARINE LAYER THE
NEXT COUPLE OF NIGHTS.

MAX TEMPS WILL BE NEAR SEASONAL AVERAGES INLAND BUT A LITTLE BELOW
NEAR THE COAST THROUGH SATURDAY. A LITTLE COOLER SUNDAY WITH MORE
COOLING MONDAY.

&&

.LONG TERM (TUESDAY-FRIDAY)...AN UPPER LOW SHOULD CUT OFF FROM THE
MAIN FLOW AND MEANDER AROUND JUST N OF SRN CA. THE LOW SHOULD
FINALLY KICK OUT FRIDAY. HOWEVER...MODELS HAVE BEEN INCONSISTENT ON
THE EXACT POSITION AND MOVEMENT OF THIS LOW. WILL GO WITH CONTINUED
MARINE LAYER CLOUDINESS AND VARIABLE HIGH CLOUDS. THERE COULD BE A
FEW SHOWERS AROUND TUESDAY IF THE LOW DIGS DEEP ENOUGH AND CLOSE
ENOUGH TO SRN CA...BUT THERE COULD ALSO BE PERIODS OF WEAK DRY
OFFSHORE FLOW DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW.

&&

.FIRE WEATHER...
AIR MASS MOIST AND UNSTABLE ENOUGH FOR WET THUNDERSTORMS THROUGH
SATURDAY. FREQUENT LIGHTNING...LAL 3 TO 4...LIKELY...BUT MAINLY
CONFINED TO THE MOUNTAIN ZONES. SINCE 1300 PDT CLOUD TO GROUND
STRIKES AVERAGING 40-50 PER 15 MINUTES. HIGHEST DOWN DRAFT GUST
MEASURED SO FAR HAS BEEN 42 MPH...OTHERS HAVE BEEN IN THE 28 TO 33
MPH RANGE. DOWNDRAFTS MAY BE HIGHER OVER THE DESERT FLOORS WHERE THE
RELATIVELY DRIER LOWER LEVELS WOULD SUPPORT MORE EVAPORATIVE
COOLING. SINCE THE MAJORITY OF THE LIGHTNING IS EXPECTED TO FALL
OVER THE MOUNTAINS AND BE ACCOMPANIED BY OR FOLLOWED SHORTLY WITH
RAINFALL OF 0.10 INCHES OR MORE NO RED FLAG WARNING IS ANTICIPATED.
LOOKING FURTHER AHEAD AFTER THIS WEEKEND...THE MEDIUM RANGE MODELS
ARE SETTLING ON A SOLUTION OF A CUTOFF LOW OVER THE GREAT BASIN/SE
CALIFORNIA....IF THIS SYNOPTIC PATTERN VALID THEN EXPECT COOL MOIST
AND BREEZY WEATHER VERSUS SANTA ANA CONDITIONS.

&&

.AVIATION...
012030Z...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY
WITH MULTIPLE SCT-BKN CLOUD LAYERS BETWEEN FL050 AND FL200. LOCAL
MVFR CIGS/VSBY AND WIND GUSTS TO 30 KT ARE POSSIBLE IN THE VICINITY
OF TSTORMS. BASES OF TSTORMS WILL BE AROUND FL050-FL080 WITH TOPS TO
FL350. SHOWERS WILL TAPER OFF DURING THE EVENING. A FEW SHOWERS AND
TSTORMS ARE EXPECTED SATURDAY AFTERNOON MAINLY IN THE MOUNTAINS AND
DESERTS.

NEAR THE COAST AFTER 05-07Z THERE WILL BE LOW CLOUDS AND FOG WITH
BASES AROUND 500 FEET ASL AND VIS 3-5SM WITH LOCAL AOB 1/2SM UNTIL
ABOUT 16-17Z SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
FIRE WEATHER...BALFOUR
AVIATION...MM
Hazardous weather outlook, Oct 1, 4:00 AM PDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI OCT 1 2010

CAZ042-043-048-050-055>058-060>062-020000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI OCT 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

SCATTERED TO WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALL AREAS SATURDAY...
THEN JUST THE SAN BERNARDINO MOUNTAINS AND UPPER DESERTS SUNDAY.

FOR SATURDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NO
LONGER NEEDED TONIGHT.

WHITLOW

In the hours before

Special weather statement, Oct 1, 12:48 PM PDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1248 PM PDT FRI OCT 1 2010

CAZ058-062-012045-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1248 PM PDT FRI OCT 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
145 PM PDT...

AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF MOUNT LAGUNA...OR 18 MILES
NORTHEAST OF TECATE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
JULIAN...DESCANSO...CUYAMACA PEAK...SHELTER VALLEY AND BANNER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3267 11653 3277 11660 3290 11666 3309 11666
      3314 11635 3286 11630 3263 11619 3260 11652
TIME...MOT...LOC 1948Z 168DEG 13KT 3278 11642

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:48 PM PDTSpecial Weather StatementSGXSan Diego57 min
Oct 1, 2:38 PM PDTSevere Thunderstorm WarningSGXSan Bernardino37 min
Oct 1, 3:02 PM PDTAreal Flood AdvisorySGXRiverside73 min
Oct 1, 3:19 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.